Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 34, NWS Rapid City, SD

June 9, 20124 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Jun 9, 2012, 2:49 PM MDT for 4 counties in South Dakota. It took effect at Jun 9, 2012, 9:00 PM MDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2012, 2:49 PM MDT (20:49 UTC)
In effect from
Jun 9, 2012, 9:00 PM MDT
Expired
Jun 10, 2012, 1:23 AM MDT
In force
4 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Custer County, SD, Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 30 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
2255 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WWUS73 KUNR 092049
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
249 PM MDT SAT JUN 9 2012

...STRONG WINDS OVERNIGHT ACROSS MUCH OF NORTHWESTERN AND WEST
   CENTRAL SOUTH DAKOTA...

.A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS WESTERN SOUTH
DAKOTA TONIGHT AS A COLD FRONT MOVES EAST OF THE REGION. NORTHWESTERLY
WINDS WILL INCREASE ACROSS MUCH OF THE AREA LATE THIS EVENING.
THE STRONGEST WINDS WILL DEVELOP ACROSS THE NORTHWESTERN AND WEST
CENTRAL SOUTH DAKOTA PLAINS...WHERE WIND GUSTS TO AROUND 50 MPH
ARE EXPECTED. WINDS WILL GRADUALLY DECREASE EARLY SUNDAY MORNING.

SDZ012-013-026-030-031-072>074-100500-
/O.NEW.KUNR.WI.Y.0034.120610T0300Z-120610T1200Z/
BUTTE-NORTHERN MEADE CO PLAINS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BELLE FOURCHE...FAITH...RAPID CITY...
FOLSOM...WALL...STURGIS...UNION CENTER...HERMOSA
249 PM MDT SAT JUN 9 2012

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM MDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 6 AM MDT
SUNDAY. 

* NORTHWESTERLY WINDS WILL INCREASE TO 20 TO 35 MPH...WITH GUSTS
  TO AROUND 50 MPH...LATE THIS EVENING. THE STRONG WINDS WILL
  PERSIST THROUGH MUCH OF THE NIGHT...GRADUALLY DECREASING EARLY
  SUNDAY MORNING. 

* IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
  CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
  STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
2 follow-up statements
242 
WWUS73 KUNR 100411
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1011 PM MDT SAT JUN 9 2012

...STRONG WINDS OVERNIGHT ACROSS MUCH OF NORTHWESTERN AND WEST   
CENTRAL SOUTH DAKOTA...

.A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS WESTERN SOUTH
DAKOTA TONIGHT BEHIND A COLD FRONT. THE STRONGEST WINDS WILL
DEVELOP ACROSS THE NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA
PLAINS...WHERE WIND GUSTS TO AROUND 50 MPH ARE EXPECTED. WINDS
WILL GRADUALLY DECREASE EARLY SUNDAY MORNING.

SDZ012-013-026-030-031-072>074-101200-
/O.CON.KUNR.WI.Y.0034.000000T0000Z-120610T1200Z/
BUTTE-NORTHERN MEADE CO PLAINS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BELLE FOURCHE...FAITH...RAPID CITY...
FOLSOM...WALL...STURGIS...UNION CENTER...HERMOSA
1011 PM MDT SAT JUN 9 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT SUNDAY. 

* NORTHWESTERLY WINDS WILL INCREASE TO 20 TO 35 MPH...WITH GUSTS
  TO AROUND 50 MPH. THE STRONG WINDS WILL PERSIST THROUGH MUCH OF
  THE NIGHT...GRADUALLY DECREASING EARLY SUNDAY MORNING.

* IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT 
  CAN CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON 
  OPEN STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
345 
WWUS73 KUNR 100723
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
123 AM MDT SUN JUN 10 2012

SDZ012-013-026-030-031-072>074-100830-
/O.CAN.KUNR.WI.Y.0034.000000T0000Z-120610T1200Z/
BUTTE-NORTHERN MEADE CO PLAINS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BELLE FOURCHE...FAITH...RAPID CITY...
FOLSOM...WALL...STURGIS...UNION CENTER...HERMOSA
123 AM MDT SUN JUN 10 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL REMAIN BELOW ADVISORY CRITERIA FOR THE REST OF TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Jun 9, 12:11 PM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 9, 12:11 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1211 PM MDT SAT JUN 9 2012

.AVIATION...18Z TAFS
VFR CONDITIONS EXPECTED MOST OF THE AFTN. SHRA/TSTMS EXPECTED TO
DEVELOP ACROSS NERN WY AND THE BLKHLS LATE THIS AFTN...WITH
ACTIVITY SPREADING ONTO THE PLAINS OF NWRN SD THIS EVENING.
MAINLY VFR CONDITIONS EXPECTED...WITH AREAS OF IFR IN HEAVIER
ACTIVITY. A SECONDARY COLD FRONT WILL MOVE THROUGH THE REGION
LATER THIS EVENING AND OVERNIGHT BRINGING A PERIOD OF STRONG NW
WINDS. GUSTS OVER 40KTS POSSIBLE ESPECIALLY ALONG THE ERN SLOPES
OF THE BLKHLS INCLUDING THE KRAP TERMINAL.

&&

.PREV DISCUSSION... /ISSUED 1030 AM MDT SAT JUN 9 2012/

DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTH CENTRAL ND...WITH SLOW MOVING OR NEARLY STATIONARY COLD
FRONT STRETCHING FROM CENTRAL ND...SOUTH-SOUTHWESTWARD INTO NORTH
CENTRAL AND SOUTHWESTERN SD. UPPER LEVEL ANALYSIS SHOWS LOW OVER
SOUTHWEST ALBERTA...WITH STRONG JET WRAPPING AROUND THE SYSTEM
FROM THE OREGON COAST TO WESTERN WY. SHORTWAVE ON SOUTH SIDE OF
LOW APPEARS TO BE MOVING ACROSS NORTHERN UT AND INTO SOUTHWESTERN
WY AT THIS TIME. BRISK NORTH- NORTHWEST WINDS HAVE DEVELOPED
BEHIND THE FRONT ACROSS PORTIONS OF THE WESTERN SD PLAINS...WITH
BREEZY SOUTHERLY WINDS AHEAD OF THE FRONT ACROSS SOUTH CENTRAL SD.
SKIES ARE MOSTLY SUNNY ACROSS THE AREA...EXCEPT FOR SOME LOW
CLOUDS CLIPPING FAR NORTHWESTERN SD. EARLIER SHOWERS AND STORMS
OVER WEST CENTRAL SD HAVE DISSIPATED. TEMPS AT 16Z RANGE FROM THE
LOWER 60S OVER NORTHEASTERN WY TO THE LOW TO MID 80S OVER SOUTH
CENTRAL SD.

THE REST OF THE DAY LOOKS TO BE MOSTLY SUNNY WITH ONLY A SLIGHT
CHANCE FOR A LATE AFTERNOON STORM OVER NORTHEASTERN WY AS
SHORTWAVE APPROACHES THE AREA. MAIN CHANCES FOR SHOWERS AND STORMS
SHOULD HOLD OFF UNTIL THIS EVENING WHEN THE WAVE CROSSES THE
REGION. THE BETTER CHANCES FOR PCPN STILL LOOK TO BE ACROSS
NORTHEASTERN WY...THE BLACK HILLS...AND NORTHWESTERN SD...AS MAIN
ENERGY PASSES FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA. THE
BEST THREAT FOR SEVERE STORMS LOOKS TO BE FROM SOUTHWESTERN INTO
CENTRAL SD AS BEST INSTABILITY AND SHEAR SET UP ALONG AND AHEAD OF
THE COLD FRONT. CAPE VALUES OF UP TO 3000 J/KG ARE PROGGED FOR
SOUTH CENTRAL SD THIS EVENING WITH SHEAR INCREASING DUE TO
STRENGTHENING LOW LEVEL JET. MAIN THREATS FROM ANY SEVERE STORMS
WILL BE LARGE HAIL AND STRONG WIND GUSTS.

HAVE UPDATED FORECAST TO REMOVE PCPN MENTION FOR THIS MORNING AND
MAKE MINOR ADJUSTMENTS TO CLOUDS AND WIND. ALSO LOWER HIGH TEMPS A
FEW DEGREES FOR AREAS BEHIND THE COLD FRONT. HIGHS WILL GENERALLY
RANGE FROM THE 70S ACROSS NORTHEASTERN WY AND THE BLACK HILLS TO
THE MID 90S ACROSS PORTIONS OF SOUTH CENTRAL SD.

PREV DISCUSSION... /ISSUED 606 AM MDT SAT JUN 9 2012/

DISCUSSION...KUDX RADAR SHOWS THE COLD FRONT CROSSING THE WESTERN
SOUTH DAKOTA PLAINS AT THIS TIME. ALONG/AHEAD OF THE FRONTAL
BOUNDARY...ISOLATED SHOWERS HAVE DEVELOPED ACROSS CENTRAL TO
SOUTHWEST SOUTH DAKOTA. HAVE UPDATED THE FORECAST TO ADD MENTION
OF SHOWERS/STORMS ACROSS THOSE AREAS THIS MORNING.

PREV DISCUSSION... /ISSUED 354 AM MDT SAT JUN 9 2012/

DISCUSSION...WATER VAPOR IMAGERY SHOWS A STRONG UPPER LOW ACROSS
THE NORTHERN ROCKIES WITH AN ACTIVE SOUTHWESTERLY FLOW ACROSS THE
NORTHERN PLAINS. REGIONAL RADAR SHOWS A STRONG MCS ALONG THE ND/MT
BORDER PUSHING NORTHEASTWARD TOWARD THE CANADIAN BORDER. SURFACE
ANALYSIS SHOWS LOW PRESSURE ACROSS THE CWA WITH A COLD FRONT NOW
PUSHING ACROSS NORTHEAST WYOMING...AND A SECONDARY LOW ACROSS THE
EASTERN COLORADO PLAINS.

TODAY...THE COLD FRONT WILL CONTINUE ITS PUSH ACROSS THE CWA TODAY
WITH GUSTY NORTHWEST WINDS BEHIND THE BOUNDARY. MAX TEMPS TODAY WILL
BE TRICKY...DEPENDING HEAVILY ON THE BOUNDARY POSITION BY MAX
HEATING LATER TODAY. AHEAD OF THE FRONT...RICH THETA E AIRMASS WILL
MAKE IT MUGGY AND HOT ESPECIALLY OVER CENTRAL TO SOUTHWEST SOUTH
DAKOTA WHERE MAX TEMPS WILL REACH THE LOW TO MID 90S. THIS WILL ALSO
BE WHERE THE BEST INSTABILITY WILL BE LOCATED. MODELS SHOW MLCAPE OF
UP TO 3000 J/KG BY THIS AFTERNOON...MAINLY LIMITED TO SOUTH CENTRAL
SD BASED ON THE FRONTAL POSITION. AS SURFACE LOW PRESSURE
STRENGTHENS ACROSS EASTERN WYOMING...WINDS ACROSS WESTERN SOUTH
DAKOTA WILL SWITCH TO A MORE EASTERLY COMPONENT...DRAWING IN HIGHER
THETA E AIR BACK TOWARD THE BLACK HILLS THROUGH THIS EVENING. THE
HILLS AREA INTO SOUTHWEST SOUTH DAKOTA COULD SEE MLCAPE OF 1500 J/KG
AS MOISTURE LEVELS RISE. A PARTICULARLY STRONG WAVE...WHICH IS NOW
DIGGING DOWN THE BACKSIDE OF THE WESTERN UPPER LOW...WILL SWING
AROUND THE BASE LATER TODAY AND PUSH NORTHEAST ACROSS THE CWA
TONIGHT. A SECONDARY...AND STRONGER...COLD FRONT WILL ALSO CROSS THE
AREA TONIGHT AND HELP PROVIDE FORCING TO GET STORMS GOING THIS
EVENING ACROSS THE BLACK HILLS AREA...THEN QUICKLY PUSHING INTO
CENTRAL SOUTH DAKOTA BY 06Z. WHEN THE FRONTAL BOUNDARY BEGINS
INTERACTING WITH THE HIGHER THETA E AIR OVER CENTRAL SOUTH DAKOTA
ALONG WITH BETTER LOW LEVEL SHEAR...THE RESULT WILL BE STRONG TO
SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS. THE STORMS ARE EXPECTED TO EXIT EAST THE CWA BETWEEN
09Z-12Z.

THE UPPER LOW WILL BECOME STACKED BY SUNDAY MORNING OVER THE CENTRAL
CANADIAN PROVINCES. THE CWA WILL INITIALLY GET DRY SLOTTED...BUT
WRAP AROUND PRECIP ASSOCIATED WITH THE DEFORMATION ZONE WILL BRING
STEADY BUT LOW END CHANCES OF SHOWERS TO PARTS OF NORTHEAST WYOMING
THROUGH NORTHWEST SOUTH DAKOTA. MAX TEMPS WILL BE NOTICEABLY COOLER
WITH HIGHS IN THE LOWER 60S TO MID 70S. COOLER AIR IN THE LOW/MID
LEVELS WILL RESULT IN STEEP LAPSE RATES MONDAY. WILL KEEP GENERAL
20-30% POPS FOR LOW TOPPED SHOWERS THROUGH THE DAY...ENDING WITH THE
DIURNAL COOLING IN THE LATE AFTERNOON. A GRADUAL WARMING TREND WILL
BRING MAX TEMPS IN THE UPPER 60S TO UPPER 70S...AND THIS TREND WILL
CONTINUE INTO THE LONG TERM.

EXTENDED...MAINLY ZONAL FLOW WITH A BUILDING THERMAL RIDGE WILL
RESULT IN A DAILY CHANCE FOR TSRA NEXT WEEK ALONG WITH TEMPERATURES
WARMING WELL INTO THE 80S. LATE NEXT WEEK...FLOW BECOMES MORE
AMPLIFIED WITH SOUTHWEST FLOW OVER THE CWA DUE TO UPPER LEVEL RIDGE
TO OUR EAST AND TROUGH TO OUR WEST.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM....WFO UNR
AVIATION...JOHNSON
Hazardous weather outlook, Jun 9, 11:35 AM MDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1135 AM MDT SAT JUN 9 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1135 AM MDT (1235 PM CDT) SAT JUN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL CROSS THE REGION LATE TODAY AND TONIGHT.
THIS SYSTEM WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO
MUCH OF THE AREA. SOME STORMS MAY BE SEVERE TONIGHT...ESPECIALLY
DURING THE EVENING...WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN
THREATS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE FROM
SOUTHWESTERN INTO CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS
OF THE AREA MONDAY THROUGH FRIDAY. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/UNR

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.